Alert archive / Mississippi / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 475, NWS Jackson, MS

July 12, 2005Lauderdale County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 12, 2005, 7:31 PM CDT for Lauderdale County, Mississippi. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2005, 7:31 PM CDT (00:31 UTC)
Expired
Jul 12, 2005, 8:00 PM CDT
In force
29 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Lauderdale County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 141 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2005-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 497 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2005-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
497 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1863 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 130032
SVRJAN
MSC075-130100-
/O.NEW.KJAN.SV.W.0475.050713T0031Z-050713T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
731 PM CDT TUE JUL 12 2005

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LAUDERDALE COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 800 PM CDT

* AT 731 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  I-20 EXIT 169 US HIGHWAY 80...AND MOVING EAST AT 25 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3248 8851 3231 8857 3223 8844 3250 8840

$$

DAB
2 follow-up statements
000 
WWUS54 KJAN 130046
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
743 PM CDT TUE JUL 12 2005

MSC075-130100-
/O.CON.KJAN.SV.W.0475.000000T0000Z-050713T0100Z/
LAUDERDALE MS-
743 PM CDT TUE JUL 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM CDT FOR
SOUTHEASTERN LAUDERDALE COUNTY...

AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR THE ALABAMA STATE LINE...JUST EAST OF KEWANEE.  ANOTHER 
SEVERE THUNDERSTORM WAS LOCATED ABOUT 5 MILES WEST OF WHYNOT.

BOTH OF THESE STORMS WERE MOVING EAST AT 25 MILES AN HOUR.  THESE 
STORMS WILL IMPACT MOTORISTS ALONG INTERSTATE 20...AS WELL AS THE 
COMMUNITY OF WHYNOT.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3248 8851 3224 8868 3223 8844 3250 8840

$$

DAB
000 
WWUS54 KJAN 130100
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
759 PM CDT TUE JUL 12 2005

MSC075-130109-
/O.EXP.KJAN.SV.W.0475.000000T0000Z-050713T0100Z/
LAUDERDALE MS-
759 PM CDT TUE JUL 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR LAUDERDALE COUNTY EXPIRED AT
800 PM CDT...

THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE 
LEVELS.

FURTHER UPDATES WILL BE ISSUED ON THESE STORMS AS CONDITIONS WARRANT.

LAT...LON 3248 8851 3224 8868 3223 8844 3250 8840

$$

DAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:47 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Jul 12, 3:47 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
347 PM CDT TUE JUL 12 2005

.DISCUSSION...
REMNANTS OF DENNIS ARE STILL LINGERING AROUND IN THE OHIO VALLEY.  A
WEAK SURFACE BOUNDARY DRAPED ACROSS CENTRAL MISSISSIPPI APPEARS TO
CAMP OUT HERE FOR THE NEXT COUPLE OF DAYS PROVIDING A POTENTIAL
FOCUS FOR SHOWER/THUNDERSTORM DEVELOPMENT.  A SHORTWAVE LOCATED BACK
OVER WESTERN ARKANSAS...RESPONSIBLE FOR SCT SHOWERS THERE THIS
AFTERNOON...WILL MOVE INTO THE ARLAMISS REGION LATER THIS EVENING.
THIS SHORTWAVE..AND OTHERS...WILL CONTINUE TO ROTATE AROUND THE
DENNIS REMNANTS UNTIL HE IS FINALLY ABSORBED INTO THE FLOW LOCATED
FARTHER NORTH.

MODEL INDICATIONS ARE...GIVEN THIS SET UP WE WILL CONTINUE TO SEE A
SOUTHWESTERLY FLOW THAT WILL PULL IN ADDITIONAL MOISTURE FROM THE
GULF.  PWS WILL BE ON THE RISE THIS AFTERNOON AND INTO TOMORROW FROM
ROUGHLY 1.5 TO MORE THAN 2 INCHES.  IM BETTING THAT WE COULD SEE A
SIMILAR PATTERN AS TODAYS WITH CONVECTION FIRING EARLY ALONG THE
BOUNDARY..MAINLY NORTHERN PART OF MY CWA...AS SEA BREEZE BEGINS
WORKING ITS WAY UP FROM THE SOUTH AT ITS USUAL TIMING.  ANY
CONVECTION THAT DOES GENERATE WILL CONTINUE TO FOLLOW ALONG THE
BOUNDARY AND MOVE PRIMARILY FROM SOUTHWEST TO NORTHEAST.  THE
EXCEPTION WOULD BE THE SEA BREEZE ACTIVITY THAT WILL CONTINUE TO
MOVE PRIMARILY NORTHWARD.   DUE TO THE INSTABILITY THAT WILL BE ON
THE INCREASE...HAVE MADE MENTION IN HWO OF STRONG STORMS THIS
AFTERNOON DUE TO POSSIBILITY OF GUSTY WINDS UP TO 45 MPH.  ALSO
COULD SEE SOME FLOODING ISSUES ESPECIALLY IN EASTERN ZONES WHERE
DENNIS DROPPED MOST OF THE RAIN THIS PAST WEEKEND. OF COURSE ANY SEA
BREEZE/SURFACE BOUNDARY INTERACTION WILL ALSO AID IN STRONG
CONVECTION.

HAVE CHANCE POPS IN MANY LOCATIONS DUE TO THIS BOUNDARY HANGING
AROUND.  WHILE MOST OF THE CONVECTION WILL LIKELY CONTINUE TO BE
DIURNALLY DRIVEN...THIS BOUNDARY WILL ALLOW SOME SHOWERS TO REMAIN A
LITTLE LONGER AFTER SUNSET.  BUT FOR THE MOST PART...ANY
DEVELOPMENTS WILL DISSIPATE OVERNIGHT. /MUELLER/

LONG TERM...MDLS IN PRETTY GOOD AGREEMENT WITH THIS LL BNDRY DRAPED
ACROSS THE REGION AND THE REMNANTS OF DENNIS LINGERING JUST TO NORTH
AND NOT LIFTING OUT OF HERE ANY TIME SOON. ALONG WITH THAT THE
BERMUDA RIDGE LOOKS TO BUILD OVER THE ESTRN SEABOARD AND THIS WILL
LEAVE US IN A WET PATTERN THROUGH THE BEGINNING OF THE WEEKEND.

PREVIOUS FORECASTER HAD A GOOD HANDLE ON THE FORECAST. AS MENTIONED
EARLIER IT LOOKS LIKE WE WILL HAVE A BNDRY OVER THE REGION AND THIS
WILL BE THE SFC FOCUS NEEDED FOR TSRA DEVELOPMENT. THERE WILL ALSO
BE MORE THAN ENOUGH MOISTURE OVER THE REGION TO WORK WITH...WITH PWS
ATA 2. AS THE UPPER LOW SPINS NORTH OF US LOOK FOR A FEW
DISTURBANCES TO COME AROUND THE BACK SIDE OF DENNIS AND PUSH THROUGH
THE
REGION PROVIDING SOME UPPER LEVEL SUPPORT. ALONG WITH THAT...WE WILL
HAVE A LITTLE UPPER JET INFLUENCE AND THESE UPPER LEVEL EFFECTS
COULD HELP SHRA AND TSRA DURING THE OVERNIGHT HOURS...THUS NOT
MAKING THEM TOTALLY DEPENDENT ON DIURNAL AFFECTS(I.E. SFC HEATING).
THIS LOOKS TO LAST AT LEAST INTO SAT AND WITH THAT I LIKE THE
CURRENT
FORECAST FOR POPS RIGHT NOW...WHICH IS ABOUT 10 PTS ABV MEX NUMBERS
ARE SOME DAYS. ALSO WITH PARTLY CLOUDY SKIES AND SHRA AND TSRA DAILY
TEMPS WILL BE NEAR NORMAL SO NOT MANY CHANGES MADE TO THE GOING
FORECAST.

DRIER WEATHER MAY BE ON THE WAY SOMETIME LATE THIS WEEKEND OR BY
MONDAY AS
THE MEDIUM RANGE MDLS ARE TRYING TO BUILD THE BERMUDA HIGH WWRD OVER
THE AREA. THIS WILL ALSO LIKELY MEAN WARMER WEATHER FOR THE REGION
AS WELL. SUNDAY WILL BE THE TRANSITION DAY AS STHRLY TO SWSTRLY
WINDS UP TO H5 SHOULD HELP PUSH THE SEABREEZE WELL INTO THE STHRN
AND SWSTRN SECTIONS CWA. THE NW WILL BE DRIER AS THE UPPER RIDGE
STARTS TO PUSH INTO THE AREA AND WILL KEEP POPS

JUST A LITTLE NOTE TO STAY AHEAD OF THE GAME TS EMILY IS MOVING TO
THE WEST AND THE CURRENT NHC TRACK HAS IT JUST SOUTH OF CUBA BY SUN
MORNING. WE WILL KEEP A CLOSE EYE ON THE TRACK OF EMILY AS IT
POSSIBLY MOVES INTO THE GULF. THE AFOREMENTIONED RIDGE COULD
POSSIBLY KEEP EMILY A GOOD WAYS SOUTH OF THE REGION...BUT I WILL
STAY AWAY FROM THAT FOR ANOTHER FEW DAYS UNTIL THIS BECOMES A
FORECAST ISSUE. /CAB/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

SHORT TERM: MUELLER
LONG TERM: CAB
Hazardous weather outlook, Jul 12, 1:45 PM CDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
145 PM CDT TUE JUL 12 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
131845-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
145 PM CDT TUE JUL 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND WEDNESDAY...

...THUNDERSTORMS...
ISOLATED STRONG STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS MUCH OF CENTRAL MISSISSIPPI...EXTREME SOUTHEAST
ARKANSAS...AND NORTHEAST LOUISIANA.  THE MAIN AREA OF CONCERN
WILL BE ALONG AND NORTH OF INTERSTATE 20.  HOWEVER...AREAS SOUTH
OF THIS AREA WILL CONTINUE TO SEE SHOWER AND THUNDERSTORM
DEVELOPMENT AHEAD OF THE SEABREEZE AND CANNOT RULE OUT THE
POTENTIAL FOR A FEW STRONG STORMS. THE MAIN RISKS WITH THESE
STORMS WILL BE WIND GUSTS OF 40 TO 50 MILES PER HOUR AND COPIOUS
RAINFALL AMOUNTS.

A SURFACE BOUNDARY DRAPED ACROSS CENTRAL MISSISSIPPI AND INTO
CENTRAL LOUISIANA WILL PROVIDE THE MAIN FOCUS FOR THUNDERSTORM
DEVELOPMENT.  A DISTURBANCE OVER WESTERN ARKANSAS WILL CONTINUE
ROTATING AROUND THE LOW ASSOCIATED WITH THE REMNANTS OF DENNIS.
THIS FEATURE WILL MOVE INTO THE ARKLAMISS REGION AND INTERACT
WITH A WARM...MOIST AND UNSTABLE AIRMASS RESULTING IN SCATTERED
STRONG THUNDERSTORMS.

IN ADDITION...THIS SET UP MAY CAUSE STORMS TO CONTINUALLY MOVE
OVER THE SAME AREAS THIS AFTERNOON AND	EVENING RESULTING IN
ISOLATED FLOODING.  THIS WILL BE ESPECIALLY TRUE FOR AREAS IN
EAST CENTRAL MISSISSIPPI THAT HAVE ALREADY RECEIVED LARGE AMOUNTS
OF RAIN IN RECENT DAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT ANTICIPATED THROUGH NEXT TUESDAY JULY 19TH.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 4:32 PM CDTSevere Thunderstorm WarningJANSharkey28 min
Jul 13, 5:31 PM CDTSevere Thunderstorm WarningJANRankin16 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.